Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Toprol XL, bradycardia & erectile dysfunction

I'm a 60 year old, who, over 7 years has lost 60 lbs, and with the help of meds reduced my cholesterol, and high blood pressure. All my labs are excellent, including testosterone, potassium and magnesium.  Nothing out of range.  Over time, as my weight has decreased, the meds have come down. Now, I'm @210 (still overweight) and on low dosages of Lisinopril (10mg), Toprol XL (25mg), and a diuretic (37.5).  Over the past 4 weeks, I've experienced some morning sluggishness and ED.  It's not a sudden onset; I've been very cold some nights at bedtime, had sporatic ED... and I walk 5 miles a day four or more times a week... so up to now, no one has been surprised about a pulse of 60.  Only now my pulse is often @ 50 and occasionally in the mid to upper 40's.   My cardiologist tried dropping the diuretic and increasing the ACE inhibitor.  No deal... my pressure shot up. Even every other day didn't work.  I was dehydrated and I've rehydrated.  And I suspect that the Toprol XL might be the culprit... yet my cardiologist is looking elsewhere.  ECHO's wonderful, vascular's great... we're doing a renal doppler this week and I doubt it is going to show anything.

So, what's the problem with dropping the Toprol XL?  I have tried Viagra for the ED and it's ok, and not my preference.  Why take one drug to compensate for another?
4 Responses
21064 tn?1309312333
Hi l_mort,

Welcome to the Heart Rhythm Community.  I hope you find the site informative and supportive.  

Have you ever worn a Holter monitor?  That might be helpfun in determing what's going on with your heart at a given time (during the recording period, usually 24-72 hours). It sounds like your doctor is great about working with you to get to the root of the problem...That's great!  Are you taking Toprol for BP control?  Do you have any arrythmias?

As for the ED, have you seen your family doctor and/or urologist to rule out a prostate problem?  
Avatar universal
Yes, I've worn a Holter for 24 hours just this past week, and it showed my average pulse at 57 with a very few arrhythmias over the 24 hour period.  My doctor is happy with my lower heart rate (ie., 57) and I'm not happy with ED.  Ostensibly I've been taking Toprol XL for my BP which is now running  @104/75 to 120/79.  I have had a recent (this month) physical from my PCP and my PSA is 1.0, with testosterone at 770... so prostate doesn't appear to be a problem.  Nor does peripheral vascular appear to be a problem based upon ultrasound this last week.  So, I'm still thinking that the Toprol is the culprit.
Avatar universal
I_mort

I take toprol XL to lower my heart rate and BP.  It does affect your erectile function.  I'm 45 and I started at 1/2 dose the doc told me which was 12.5 mg at night.  Because I wasn't getting the effect I needed I uped it to 25 mg at night.  I'm not totally dysfunctional but have noticed a definite decrease in that department. I suspect it can affect some of us that way.
Avatar universal
ED and/or reduced libido are known side effects of beta blockers. I am female, and while I don't suffer from ED, I definitely think my Coreg and/or Lisinopril have taken a toll on my libido. Good luck figuring it all out!
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.